Oklahoma, 2009

Tornado and Hail in Oklahoma, April 18, 2009

April 18, 2009 · NWS OUN · 21 events in 8 counties and zones

An upper level low pressure pushed slowly east from southeast Colorado. A cold front/dry line moved southeast behind the low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level low pressure pushed slowly east from southeast Colorado. A cold front/dry line moved southeast behind the low pressure. With the aid of afternoon heating, thunderstorms developed along and ahead of the boundaries. Deep layer shear and instability was more than sufficient for severe thunderstorm development, especially near and north of Interstate 40. By mid afternoon, several thunderstorms had developed and become severe. Large hail was the main threat, although a few locations reported wind damage, and a tornado was reported west of Langston in Logan county. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 18, 12:27 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 12:27 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
127 PM CDT SAT APR 18 2009

.DISCUSSION...
A LARGE ARE OF RAIN AND THUNDERSTORMS IS EXPECTED IN NORTHERN
OKLAHOMA THIS EVENING AND OVERNIGHT NEAR THE INFLUENCE OF THE
UPPER LOW PRESSURE CENTER WHICH IS MOVING SLOWLY EAST. THE COLD
FRONT WILL MOVE ACROSS THIS AREA THIS EVENING PROVIDING ADDITIONAL
LIFT FOR A LARGER AREA OF RAIN AND THUNDERSTORMS. A FEW
THUNDERSTORMS MAY CONTINUE IN SOUTHWEST OKLAHOMA HAVING BEEN
INITIATED ALONG THE DRY LINE EARLIER. THE EFFECTS OF THE UPPER LOW
WILL LEAVE OKLAHOMA SUNDAY MORNING. NORTHWEST MID-LEVEL FLOW WILL
REMAIN IN PLACE THROUGH MID-WEEK WHEN TWO COLD FRONTS ARE EXPECTED
BEFORE WEDNESDAY. LITTLE MORE THAN A WIND SHIFT IS EXPECTED WITH
THESE DRY FRONTS. DURING THE SECOND HALF OF THE WEEK, THE LARGE-
SCALE PATTERN IS EXPECTED TO CHANGE WHEN THE PLAINS WILL BE UNDER
THE INFLUENCE OF SOUTHWEST FLOW AND A MORE HUMID AIRMASS. THE NEXT
CHANCE FOR RAIN COMES SATURDAY WITH THE APPROACH OF AN UPPER WAVE
FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  51  67  45  73 /  50  10  10   0
HOBART OK         47  64  42  73 /  30  10   0   0
WICHITA FALLS TX  50  69  46  74 /  20  10   0   0
GAGE OK           43  63  40  73 /  40  10   0   0
PONCA CITY OK     49  65  42  71 /  70  30  10   0
DURANT OK         53  69  48  72 /  40  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Apr 18, 10:55 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT APR 18 2009

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF OKLAHOMA...AND PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA LOCATED EAST OF A LINE FROM
LAVERNE IN NORTHWEST OKLAHOMA...TO ELK CITY...WICHITA FALLS...AND
ARCHER CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 11 PM.

IMPACTS...
MINOR HAIL DAMAGE TO AUTOMOBILES...TENDER VEGETATION...AND POSSIBLY
TO ROOFTOPS. HAIL SIZES WILL RANGE UP TO GOLF BALL.

WIND DAMAGE TO TREES...MOBILE HOMES...AND POSSIBLY TO ROOFTOPS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
11 PM.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM LOCATED OVER THE HIGH PLAINS WILL MOVE
EAST AND SOUTH ACROSS NORTHERN AND CENTRAL OKLAHOMA THROUGH TONIGHT.
AN ASSOCIATED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS
AND INTO OKLAHOMA THIS AFTERNOON AND EVENING.  A DRYLINE AND PACIFIC
COLD FRONT WILL PUSH ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON...WHILE ANOTHER SURFACE BOUNDARY ENTERS
NORTHWEST OKLAHOMA.  MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THESE SURFACE FEATURES AS TEMPERATURES WARM INTO THE UPPER 60S
AND MID 70S.  ALTHOUGH LOW LEVEL WINDS WILL NOT BE PARTICULARLY
STRONG...SHEAR IN THE MID AND UPPER LEVELS WILL SUPPORT SEVERE
STORMS.

STORMS MAY FORM INITIALLY ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS NEAR THE DRYLINE...WITH OTHER STORMS FORMING
NEAR THE OTHER BOUNDARY ACROSS FAR NORTHWEST OKLAHOMA.   THE
STRONGEST LIFT BY THIS EVENING WILL BE ACROSS NORTHERN OKLAHOMA
WITHIN A REGION OF STRONG UPPER LEVEL DIVERGENCE.  STORMS THAT FORM
THIS AFTERNOON WILL MOVE INTO CENTRAL PARTS OF THE STATE THIS
EVENING AND INTO EASTERN PARTS OF THE STATE LATE THIS EVENING AND
OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A FEW WEAK THUNDERSTORMS MAY CONTINUE EARLY SUNDAY MORNING EAST OF
INTERSTATE 35. THE CHANCE FOR THUNDERSTORMS WILL QUICKLY DIMINISH AS
HIGH PRESSURE MOVES INTO THE SOUTHERN PLAINS IN THE AFTERNOON. DRY
WEATHER IS  EXPECTED FOR THE REST OF THE WEEK.

.OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM SUNDAY.

In the hours before

Special weather statement, Apr 18, 1:04 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
204 PM CDT SAT APR 18 2009

OKZ005-010-181915-
WOODWARD OK-WOODS OK-
204 PM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF ALABASTER
CAVERNS STATE PARK AT 205 PM CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Apr 18, 1:23 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT SAT APR 18 2009

OKZ004-005-010-181945-
WOODWARD OK-HARPER OK-WOODS OK-
223 PM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTHWEST OF
CAMP HOUSTON TO 4 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT
224 PM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Vance AFB radar (KVNX), 79 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Woods

When
April 18, 2:40 PM CST
Where
Woods County, 6.08 mi E of Camp Houston
Measured
1 in hail
Reported by
Public
Coordinates
36.810, -99.010

Hail, Woods

When
April 18, 2:56 PM CST
Where
Woods County, 8.52 mi NW of Avard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.800, -98.880

Hail, Woods

When
April 18, 3:00 PM CST
Where
Woods County, 9.98 mi NW of Avard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -98.920

Hail, Woods

When
April 18, 3:05 PM CST
Where
Woods County, Camp Houston
Measured
0.88 in hail
Reported by
Public
Coordinates
36.810, -99.120

Hail, Woods

When
April 18, 3:13 PM CST
Where
Woods County, 7.67 mi NNW of Avard
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -98.850

Hail, Woods

When
April 18, 3:43 PM CST
Where
Woods County, Waynoka
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.590, -98.880

The hail was reported at the Waynoka Airport.

Hail, Woods

When
April 18, 3:53 PM CST to 3:54 PM CST
Where
Woods County, Alva
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -98.670

The hail covered the ground.

Thunderstorm Wind, Woods

When
April 18, 4:15 PM CST
Where
Woods County, 2.08 mi NE of Alva
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.824, -98.647

A power pole was blown down on Highway 281, two miles north of Highway 64. Monetary damages were estimated.

Hail, Alfalfa

When
April 18, 4:30 PM CST
Where
Alfalfa County, 3.91 mi SW of Burlington
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.860, -98.470

The reported was relayed by KWTV-9.

Hail, Major

When
April 18, 4:35 PM CST
Where
Major County, 1 mi SW of Orienta
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.350, -98.483

Hail, Major

When
April 18, 5:30 PM CST
Where
Major County, Ames
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.250, -98.190

Hail, Oklahoma

When
April 18, 6:52 PM CST
Where
Oklahoma County, 5 mi SSE of Edmond
Measured
0.75 in hail
Reported by
Public
Coordinates
35.583, -97.446

Tornado, Logan

When
April 18, 7:05 PM CST
Where
Logan County, 3.38 mi W of Langston
Rating
EF1
Path length
0.5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
35.935, -97.310

A brief tornado struck a group of four homes near Langston. All four homes sustained significant damage, including a two story home where the second floor was destroyed. Significant roof damage was noted on the other homes, as well as damage to walls and windows. The tornado caused significant damage to trees and power poles, including several that had been snapped. A few outbuildings and sheds were also heavily damaged at this location. No injuries were reported with the tornado. Damage estimates were not given.

Hail, Oklahoma

When
April 18, 7:07 PM CST
Where
Oklahoma County, Jones
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.570, -97.290

The spotter also estimated 60 mph winds with the hail.

Hail, McClain

When
April 18, 7:14 PM CST
Where
McClain County, 2.07 mi N of Purcell
Measured
0.88 in hail
Reported by
Public
Coordinates
35.040, -97.370

Hail, Cleveland

When
April 18, 7:15 PM CST
Where
Cleveland County, Slaughterville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.090, -97.330

Hail, Cleveland

When
April 18, 7:20 PM CST
Where
Cleveland County, 2 mi N of Lexington
Measured
1.75 in hail
Reported by
Public
Coordinates
35.039, -97.340

Hail, Cleveland

When
April 18, 7:42 PM CST
Where
Cleveland County, 5.97 mi SSE of Lake Thunderbird Dam
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.140, -97.180

Hail, McClain

When
April 18, 8:15 PM CST
Where
McClain County, Purcell
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.010, -97.370

Hail, Seminole

When
April 18, 9:30 PM CST
Where
Seminole County, Konawa
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.960, -96.750

Hail, McClain

When
April 18, 9:30 PM CST
Where
McClain County, 6 mi W of Byars
Measured
0.75 in hail
Reported by
Public
Coordinates
34.870, -97.156

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165691, 165692, 165693, 165694, 165695, 165696, 165697, 165698, 165699, 165700, 165701, 165702, 165703, 165704, 165705, 165706, 165707, 165708, 165709, 165710, 165711.